Over-The-Counter Meds for Migraine or Tension Headaches

OTC Headache Medications like Tylenol, Ibuprofen, and Excedrin

Shopping in a pharmacy. Credit: Will & Deni Mcintyre / Getty Images

Tension headaches and migraines can be so intolerable that it's easy to think only prescription medications will work to ease the pain. But over-the-counter (OTC) medications are often very helpful, and may be all you need for headache relief. 

Tylenol as an OTC Headache Medication

Tylenol (acetaminophen) is a common first choice for alleviating tension headaches.

The good news is that Tylenol (acetaminophen) is tolerated well by most, and may be a good alternative to people who cannot take nonsteroidal anti-inflammatories (NSAIDs

Also, in treating a migraine attack, when Tylenol is combined with an anti-nausea medication like Reglan (metoclopramide), it's as effective as sumatriptan -- a prescription medicine for treating migraines. 

In terms of warnings, high and/or prolonged dosing of Tylenol can be potentially life-threatening and lead to liver failure. The maximum daily dose of Tylenol is 4000 mg (or 4 g), and given the range of acetaminophen products available, special care needs to be taken when using it. Also, acetaminophen is present in many combination pain medications (especially narcotics like Percocet and Vicodin), so be sure to consider these medications as well when you are calculating your daily dose.

Ibuprofen as an OTC Headache Medication

Ibuprofen is usually sold under the name Advil or Motrin. It's a nonsteroidal anti-inflammatory, or NSAID, which means it works by both reducing pain and inflammation.

NSAIDs can treat tension headaches, as well as mild to moderate migraines. 

Ibuprofen is slightly better than Tylenol for headache relief. It may also allow for faster headache relief, according to an older study in the Journal of Clinical Pharmacology.

This being said, some people prefer Tylenol over Ibuprofen, and this is just fine.

Tylenol may work better for certain people -- it's a matter of preference here.

Also, NSAIDs do have a number of possible side effects and should not be taken by certain people, especially those with kidney or heart disease, or a history of stomach bleeding. 

Naproxen as an OTC Headache Medication 

Naproxen, commonly sold under the brand names Aleve and Naprosyn, is also a nonsteroidal anti-inflammatory (NSAID), like ibuprofen. It carries similar risks as ibuprofen and should be avoided in certain people. 

Naproxen is effective in treating migraines, although may not be as useful when compared to other pain-relieving medications, according to scientific studies. But when combined with sumatriptan, it provides a bit more relief than either sumatriptan or naproxen alone. This may be especially useful for people who have refractory migraines

Excedrin as an OTC Headache Medication

Excedrin medications contain a combination of acetaminophen, aspirin, and caffeine. This combination is commonly used to treat migraines and may work better and faster than ibuprofen, according to a 2006 study in Headache. 

There are a number of Excedrin versions. For instance, Excedrin Migraine contains 250 mg of acetaminophen, 250 mg of aspirin, and 65 mg of caffeine per tablet. Excedrin Extra Strength contains the same ingredients in the same amounts. Excedrin Tension Headache formula contains 500 mg of acetaminophen and 65 mg of caffeine.

Caffeine is added to these medications in order to increase their absorption in the stomach and their activity in the body. Common side effects include stomach upset, probably due to the aspirin component and nervousness and dizziness, likely caused by the caffeine.

Bottom Line

Over-the-counter medications, especially when taken at the beginning of a headache or migraine, can be quite effective. Choose the one that works best for you. Remember, what works well for someone else, may not work as well for you. It's a matter of personal choice in most cases. Also, remember that a person can develop a medication overuse headache from taking too much headache pain medication -- this can complicate the picture and create a dreadful headache cycle. 

Final Thought

Overall, remain safe and careful in managing your headaches. In addition, be sure to check in with your doctor before taking any over-the-counter medications, as they may interact with your other medications and/or supplements.


DeMaagd, G. (2008). The pharmacological management of migraine, part 1. Overview and abortive therapy PT. Jul;33(7):404-16.

Derry S, Moore RA & McQuay HJ. Paracetamol (acetaminophen) with or without an antiemetic for acute migraine headaches in adults. Cochrane Database Syst Rev. 2010; (11): CD008040.

Diener HC. Headache: insight, understanding, treatment and patient management. Int J Clin Pract Suppl. 2013 Jan;(178):33-6.

Goldstein J, Silberstein SD, Saper JR, Ryan RE & Lipton RB. Acetaminophen, aspirin, and caffeine in combination versus ibuprofen for acute migraine: results from a multicenter, double-blind, randomized, parallel-group, single-dose, placebo-controlled study. Headache. 2006 Mar;46(3):444-53.

Law S, Derry S & Moore RA. Naproxen with or without an antiemetic for acute migraine headaches in adults. Cochrane Database Syst Rev. 2013 Oct 20;10:CD009455.

Law S, Derry S & Moore RA. Sumatriptan plus naproxen for acute migraine attacks in adults. Cochrane Database Syst Rev. 2013 Oct 21;10:CD008541.

Tepper SJ. Medication-overuse headache. Continuum (Minneap Minn). 2012 Aug;18(4):807-22.

DISCLAIMER: The information in this site is for educational purposes only. It should not be used as a substitute for personal care by a licensed physician. Please see your doctor for diagnosis and treatment of any concerning symptoms or medical condition.

Continue Reading